Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 22, 2018, 2:46 PM EDT for Pulaski County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2018, 2:46 PM EDT (18:46 UTC)
- Expired
- May 22, 2018, 5:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Pulaski County, KY
The radar
The Jackson,KY radar (KJKL), 116 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
380 WGUS53 KJKL 221846 FFWJKL KYC199-222145- /O.NEW.KJKL.FF.W.0007.180522T1846Z-180522T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service JACKSON KY 246 PM EDT TUE MAY 22 2018 The National Weather Service in JACKSON KY has issued a * Flash Flood Warning for... East central Pulaski County in south central Kentucky... * Until 545 PM EDT * At 245 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Between one and two inches of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Somerset, Ruth, Shopville, Bent and Ferguson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3719 8446 3713 8436 3705 8457 3711 8462 $$ RAY
2 follow-up statements
997 WGUS73 KJKL 221926 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 326 PM EDT TUE MAY 22 2018 KYC199-222145- /O.CON.KJKL.FF.W.0007.000000T0000Z-180522T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pulaski KY- 326 PM EDT TUE MAY 22 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR EAST CENTRAL PULASKI COUNTY... At 322 PM EDT, Doppler radar indicated thunderstorms getting ready to move back into the warned area. Over two inches of rainfall has already occurred since 2 pm, and up to an additional inch of rain will be possible as thunderstorms move back into the area. Excessive runoff will cause flash flooding of creeks and streams, especially in flood prone areas. Some locations that will experience flooding include...Somerset, Ruth, Shopville, Bent and Ferguson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3719 8446 3713 8436 3705 8457 3711 8462 $$ GEOGERIAN
676 WGUS73 KJKL 222144 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 544 PM EDT TUE MAY 22 2018 KYC199-222154- /O.EXP.KJKL.FF.W.0007.000000T0000Z-180522T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pulaski KY- 544 PM EDT TUE MAY 22 2018 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL PULASKI COUNTY WILL EXPIRE AT 545 PM EDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3719 8446 3713 8436 3705 8457 3711 8462 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 22, 12:30 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 22, 12:30 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1230 PM EDT Tue May 22 2018 .UPDATE... Issued at 1230 PM EDT TUE MAY 22 2018 Forecast is on track early this afternoon. Convection is beginning to fire across the area as some type of lingering boundary or feature slides slowly southeast into the area. This is providing a focus for additional convection and expectations are that this feature will escort activity through and out of the area by later this evening. While can not rule out a few strong storms, or even an isolated severe storm or two, feel main threat will be heavy rain and the potential of some localized flooding in area that are prone, e.g. low water crossings, etc. Updated the grids to bring in line with current hourly trends and the zones to freshen up the wording. UPDATE Issued at 759 AM EDT TUE MAY 22 2018 Issued an update to the forecast to input the latest observations and trend them into the mid morning hours. Also adjusted pops slightly to be more representative of the current conditions with a few showers popping up to the west. A new zfp has already been issued for this update. && .SHORT TERM...(Today through Wednesday) Issued at 348 AM EDT TUE MAY 22 2018 Current conditions across the area feature some mid and upper level cloud cover moving through the area. In addition, the last of a few showers will move northeast out of the Bluegrass area. With the cloud cover moving through, fog development has been halted. A few spots in the south with some clearing will see some visibility drop but this is the exception. The overall pattern indicates a continued return flow with ample moisture continuing to stream north into the OH Valley. This will be the case heading into the day today. Model soundings indicate a continued PWAT values of 1.65. Though as been the case for the pas several days, the lack of a good impulse tracking by and organizing this convection, the activity remains largely scattered despite the amount of moisture being pumped into the region. Thus will go for a good chance heading into today. A weakened front from the north will begin push southeast through the day. Convection will intensify a bit along this washed out boundary as it pushed southeast. Will keep pop chances going through the day today and into tonight. Despite the scattered nature of the showers and storms, this is still a saturated air mass and any storm can put down enough rain to cause some minor flooding issues. For tonight, good saturation of the boundary layer will allow for fog development with ongoing showers through the night slowly pushing southeast. Behind the boundary, the hint of some clearing as some dry air attempts to enter area will allow for some more widespread fog to develop. Heading into the day on Wednesday, the front will have pushed southeast and slow along the TN and VA border. Will expect some shower and a few thunderstorms to develop along the boundary and especially in the higher terrain. Meanwhile clearing skies to the northwest will allow temps to rebound into the low 80s. This is still above normal despite the cooler air moving into the area. .LONG TERM...(Wednesday night through Monday) Issued at 355 AM EDT TUE MAY 22 2018 The models are in fair agreement with the longwave pattern and major features aloft through the extended portion of the forecast. They all depict a relatively weak full latitude ridge over the region to start this portion of the forecast. This ridge weakens and fades out by the end of the work week under twin assault from the northern stream and a potential tropical system to the south. The northern stream will return a flow of energy into the Great Lakes region to start the weekend while to the south heights will be falling due to the developing upper low along the central Gulf Coast. Some energy associated with this low will start to ooze into Kentucky late in the weekend and to start the next week. The main factor in the model differences late in the period revolve around the depth and development of this southern low with the ECMWF more aggressive than the GFS having a mid level low somewhat deeper and more westerly than the GFS. Will favor a blended solution here with monitoring needed to see if the deeper scenario of the ECMWF starts to pan out and work better with the predictions out of the NHC - in time. Sensible weather will feature a respite from the afternoon/evening showers and storms - and their periodic deluges - from Wednesday night through Friday. However, after that, return flow moisture and potential for tropical interaction will put us right back in an environment of potential heavy rains from diurnally enhanced showers and storms for Friday night through Monday. This will be more so the case should the ECMWF solution pan out when compared to the GFS, but both suggest a wet and active weekend and beyond. For now we will need to make the most of the dry patch to close out the work week. Made mainly terrain based adjustments to the lows each night during the work week from the SuperBlend starting point with enough dry air initially suggesting small to moderate ridge and valley temperature splits. Did not deviate far from the blended PoPs into the weekend, though did beef them up each afternoon to better match the anticipated diurnal impact on this upcoming pattern. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) ISSUED AT 759 AM EDT TUE MAY 22 2018 Expect a few instances of MVFR and IFR conditions this morning as the left over valley fog lingers into mid morning. This fog will burn off by mid morning as some showers and thunderstorms will develop and move into the area by midday. Scattered activity will continue into tonight. A weak front will push to the southeast as sky cover will slowly clear from the northwest. With this, fog will begin to form in the valleys late tonight and persist into the dawn hours. Winds will remain light through the period outside of thunderstorms. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...RAY SHORT TERM...SHALLENBERGER LONG TERM...GREIF AVIATION...SHALLENBERGER
Hazardous weather outlook, May 22, 6:00 AM EDT, 8 hours 46 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 600 AM EDT Tue May 22 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 600 AM EDT Tue May 22 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms will be possible today and into this evening. Some storms may produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible along the VA border Wednesday afternoon. Thunderstorms will be possible from Friday through Monday, mainly in the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. SHALLENBERGER/GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:37 PM EDT | Areal Flood Advisory | JKL | Pulaski | 113 min |
| May 22, 3:43 PM EDT | Flash Flood Warning | JKL | Pulaski | 3 hr |
| May 22, 4:37 PM EDT | Areal Flood Advisory | JKL | Wayne | 113 min |
| May 22, 4:41 PM EDT | Areal Flood Advisory | JKL | Pulaski | 2 hr |
| May 22, 4:49 PM EDT | Special Weather Statement | JKL | Pulaski | 26 min |
| May 22, 5:03 PM EDT | Flash Flood Warning | JKL | Pulaski | 108 min |
| May 22, 5:15 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.